Home About us Current issue Ahead of Print Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 541 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

Table of Contents   
LETTER TO THE EDITOR  
Year : 2018  |  Volume : 29  |  Issue : 3  |  Page : 739-740
Filgrastim-related acute kidney injury in a male renal transplant recipient


1 Department of Nephrology, Madras Medical Mission Hospital, Chennai, Tamil Nadu, India
2 Department of Pathology, Madras Medical Mission Hospital, Chennai, Tamil Nadu, India

Click here for correspondence address and email

Date of Submission09-Dec-2017
Date of Acceptance13-Dec-2017
Date of Web Publication28-Jun-2018
 

How to cite this article:
Anupama PH, Abraham G, Koshy P, Mathew M, George DS. Filgrastim-related acute kidney injury in a male renal transplant recipient. Saudi J Kidney Dis Transpl 2018;29:739-40

How to cite this URL:
Anupama PH, Abraham G, Koshy P, Mathew M, George DS. Filgrastim-related acute kidney injury in a male renal transplant recipient. Saudi J Kidney Dis Transpl [serial online] 2018 [cited 2021 Oct 23];29:739-40. Available from: https://www.sjkdt.org/text.asp?2018/29/3/739/235196
To the Editor,

Acute tubular injury is responsible for approximately 90% of posttransplant acute renal failure occurring within first few weeks following renal transplant. Acute kidney injury in the posttransplant period can be attributed to acute tubular injury, acute rejection, calcineurin inhibitor (CNI) toxicity, obstructive causes, and urinary tract infections. Bone marrow suppression is seen with cytomegalovirus (CMV) infection, mycophenolate mofetil (MMF), and azathioprine.[1] Sudden onset of profound leukopenia warrants discontinuation of the offending agent and treatment with filgrastim (Granulocyte colony-stimulating factor [G-CSF]). We describe a 53-year-old male patient who had a renal transplantation from his mother, with biopsy-proved acute tubular injury probably due to filgrastim therapy for profound leukopenia.

A 53-year-old male, a diabetic and hypertensive underwent live-related renal transplantation from his 75-year-old mother on June 1, 2017, who had 75% match at human leukocyte antigen Class I and Class II antigens. Both donor and recipient were CMV IgG positive and IgM negative. He weighed 83.6 kg and was inducted with single-dose thymoglobulin 75 mg. His immunosuppressive agents included MMF 1 g BID, prednisolone 40 mg OD, tacrolimus 3 mg BID, valganciclovir 450 mg on alternate days for CMV prophylaxis and double strength trimethoprim/sulfamethoxazole for Pneumocystis carinii prophylaxis. On the June 06, 2017, his serum creatinine 1.75 mg/ dL, white blood cell (WBC) count was 7900 cells/mm[3] with 7.4% lymphocytes. There was a progressive rise in creatinine to 2.6 mg/dL, and trough tacrolimus level was 10.6 ng/mL on June 08, 2017, and hence after ruling out other causes, an allograft biopsy [Figure 1]a was done (Banffg0t1i0ct0ci0v0ptc0) which showed mild focal interstitial inflammation, 2% interstitial infiltrate, C4D negative with no evidence of acute cellular rejection, or antibody-mediated rejection. The patient received a second dose of thymoglobulin 50 mg on June 16, 2017 and the subsequent day WBC count was 15,100 cell/mm[3] with 2.6% lymphocytes. His serum creatinine decreased to 1.6 mg/dL on July 24, 2017, and WBC count was 1800 cells/mm[3]. MMF was discontinued. He was given fil grastim 300 mcg intramuscularly on 24th, 25th, and 27'h July 2017. After the second dose of filgrastim, he developed severe musculoske letal pain and fever which responded to paracetamol. After the third dose of filgrastim, WBC count increased to 7800 cell/mm[3]. There was a progressive rise in serum creatinine from 1.8 mg/dL to 3.1 mg/dL in four days with trough tacrolimus levels of 8.5 ng/dL on 2.5 mg BID. Urine routine showed albumin 2+, 23 WBC/hpf cells, 2–3 red blood cells/hpf, and granular casts. CMV DNA polymerase chain reaction (PCR), BK virus DNA PCR, and urine for decoy cells were negative. Imaging of the kidney was normal, and urine culture showed no growth. An allograft biopsy was repeated on February 8, 2017 which showed acute tubular injury, interstitial inflammation, IFTA 10%, 5–10% interstitial infiltrate, and C4D negative (Banffg0t0i0ct0ci0v0ptc0) [Figure 1]b. The patient was closely followed up with no reduction in the dosage of tacrolimus. Serum creatinine declined to 1.8 mg/dL on August 18, 2017. His current immunosuppressants (November 23, 17) are prednisolone 5 mg OD, MMF 500 mg TID, and tacrolimus 2 mg and 1.5 mg. He is on DPP4 inhibitor, insulin analog, and antihypertensives.
Figure 1: (a) Focal mild interstitial inflammation, (PAS, x100) (b) Acute tubular injury, tubular atrophy, interstitial inflammation (PAS, x200).

Click here to view


A review of literature shows that the use of G-CSF has contradictory effects on kidney function such as membranoproliferative glomerulonephritis and ATN or improvement in kidney function.[1] The normal G-CSF plasma level is 40 pg/mL, may rise up to 2000 pg/mL during infection or following therapy with high-dose cytotoxic agents.

Our patient developed AKI with severe musculoskeletal pain four days after receiving G-CSF, and a returned to near baseline creatinine in two weeks. The pathophysiology of this injury may be attributed to the cytokine nature of G-CSF.[2] As the trough tacrolimus levels are within acceptable limits, with no histopathological features of CNI toxicity, it is unlikely that the ATI is related to the CNI. To our knowledge, this is a very rare instance of biopsy-proven ATI developing within four to six days of filgrastim therapy with spontaneous recovery in a renal transplant patient.[3]

Conflict of interest: None declared.

 
   References Top

1.
Nishida M, Hamaoka K. How does G-CSF act on the kidney during acute tubular injury? Nephron Exp Nephrol 2006;104:e123-8.  Back to cited text no. 1
    
2.
Arora S, Bhargava A, Jasnosz K, Clark B. Relapsing acute kidney injury associated with pegfilgrastim. Case Rep Nephrol Urol 2012;2: 165-71.  Back to cited text no. 2
    
3.
Minguez C, Mazuecos A, Ceballos M, Tejuca F, Rivero M. Worsening of renal function in a renal transplant patient treated with granulocyte colony-stimulating factor. Nephrol Dial Transplant “1995;10:2166-7.  Back to cited text no. 3
    

Top
Correspondence Address:
Dr. Georgi Abraham
Department of Nephrology, Madras Medical Mission Hospital, Chennai, Tamil Nadu
India
Login to access the Email id


DOI: 10.4103/1319-2442.235196

PMID: 29970758

Rights and Permissions


    Figures

  [Figure 1]



 

Top
   
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    References
    Article Figures
 

 Article Access Statistics
    Viewed2360    
    Printed21    
    Emailed0    
    PDF Downloaded171    
    Comments [Add]    

Recommend this journal